Wyoming, 2016

Wildfire in Wyoming, August 8 to 31, 2016

August 8 to 31, 2016 · NWS RIW · 1 event in 1 county or zone

The Maple Fire was started by lightning near the west entrance to Yellowstone National Park and was first spotted by a smoke jumper aircraft on Monday evening, August 8. The first substantial growth of the fire occurred Monday, August 15, when the blaze jumped from about 1,100 acres to approximately 5,000 acres in a single day.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The Maple Fire was started by lightning near the west entrance to Yellowstone National Park and was first spotted by a smoke jumper aircraft on Monday evening, August 8. The first substantial growth of the fire occurred Monday, August 15, when the blaze jumped from about 1,100 acres to approximately 5,000 acres in a single day. By Saturday, August 20, the fire was nearly 15,000 acres in size. Over the next two days the fire would explode to over 27,000 acres as gusty wind and very low humidity provided ideal conditions for rapid fire growth. The fire grew by approximately 5,000 acres on August 28 and 29, and reached nearly 38,000 acres in size by the end of August. The fire closed numerous trails and burned close to US 191 between West Yellowstone, Montana, and Madison Canyon inside the park boundary. Please see the September 2016 Storm Data publication for more information about the conclusion of this wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 8, 1:29 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 8, 1:29 PM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
229 PM MDT MON AUG 8 2016

.SHORT TERM...Tonight Through Thursday

Much quieter on the thunderstorm front today compared to Sunday
but storms are starting to form as the dew points are holding
higher than expected. Have hit most areas along and east of the
divide with isold storms the remainder of the afternoon. We still
have a weak frontal boundary hanging around the north and east
which may also help focus a few storms into the evening. Some
storms coming off the Uintas and nrn CO mtns and a weak disturbance
will help with a few storms in our far srn/sern zones into the
evening. There may even be a little nocturnal stuff moving up from
the sw with a weak ripple in the flow. Boundary in the nern zones
with a few weak ripples in the sw flow may also keep a few showers
going there overnight. Just enough to have to keep some isold pops
in the fcst. It's possible we may even see some sprinkles/very lgt
showers lift ne over more of the area than we currently have isold
in. We'll just have to watch this development. Doesn't take much
in August. There is also a weak wave that lifts ne on the ern edge
of our upper low that may be just enough for some light morning
showers in the nw mtns. Confidence low on this but it's already in
the fcst and will just keep those isold pops in. Overall Tuesday
will be dry for most areas with the best bet of a few storms in
the nrn mtns and possibly in the far south by tomorrow evening.
Main concern will be the increasing wind and lowering
rh's...especially lower elevations for fire concerns. Upper low
moves from WA to nwrn MT by Wednesday morning with shallow frontal
boundary hanging up over the far north allowing for a few showers
or storms to form Wednesday aftn. As a vort max drops down the
backside of this upper low, a baggy trough is still fcst to
develop over the Great Basin Wednesday Night into Thursday with
the front across the north dropping swd to near the continental
divide. A jet streak and associated disturbance may help with the
development of nocturnal showers and tstms in the sw Wed night. On
Thursday, those trough dynamics spread over most of the area while
weak upslope continues east of the divide. Most areas will have a
chance of showers and thunderstorms with cooler temps due to
clouds, showers and east of the divide, the front.

.LONG TERM...Thursday Night Through Monday

A trough swinging through the state will bring some shower potential
across the area Thursday night, with the GFS being the most
aggressive model in regards to this moisture. Showers will be
possible across the northern half of the state, though showers are
anticipated to weaken significantly with the loss of daylight.
Residual moisture will keep the threat of shower activity across at
least the mountain locations for Friday afternoon and evening.

The departure of this trough will allow a ridge to move over the
intermountain west late Friday and into Saturday with warming
temperatures expected. Periods of embedded moisture will generate
the threat for showers and thunderstorms on Saturday afternoon and
evening, especially over the northeastern half of the state. A wave
of low pressure moving over the pacific coastline will help to
flatten the ridge early Sunday morning. helping to keep the
moisture south of the state overall.

This wave looks to weaken as it advances eastward, and may get
caught up on the pacific coastline instead of moving into the
intermountain west. Dry and warming conditions are anticipated
through the latter half of the weekend and into the early portion of
the work week.

&&

.AVIATION.../00Z ISSUANCE/

West of the Continental Divide...KJAC/KBPI/KPNA/KRKS

Isolated showers and thunderstorms will be possible over the
mountains, with showers causing periodic mountain obscurations
through the early evening hours. Most shower activity should weaken
around 1z-3z, with some showers possibly lingering over the western
mountains.  Otherwise, generally VFR conditions are anticipated
across the area, with some gusty wind possible after 18z Tuesday.

East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL

Showers and thunderstorms remain possible this afternoon, impacting
the area through around 01z-03z this evening. Gusty wind and hail
may accompany any storm activity today, with some erratic winds
possible at terminals. VFR conditions then widespread after 03z,
with some lingering showers over the northern and central mountains.
Periods of mountain obscurations will be possible with storm
activity today. Even outside of storm activity, gusty wind will
develop this afternoon and continue through the same time period of
01z-03z this evening. Generally VFR conditions anticipated through
the remainder of the TAF period, though gusty wind to 30kts or
higher will be possible after 18z Tuesday.

&&

.FIRE WEATHER...

...Red Flag Warning for portions of southwestern and central Wyoming
until 8 pm today...

...Fire Weather Watch for most of the western two thirds of Wyoming
Tuesday...

Fire danger elevated across the forecast area through this evening
with Red Flag conditions across portions of southwest and central
Wyoming until 8 pm.

Tuesday will be slightly drier overall across the entire forecast
area while the surface environment becomes more favorable for
producing more widespread and gustier winds. As all of the forecast
area has critically dry fuels to work with, a Fire Weather Watch has
been issued for most of the western two thirds of WY.

While Wednesday will be nearly as dry as Tuesday, the surface
pressure gradient will generally weaken across WY keeping winds
below Red Flag criteria for the most part. One area to watch may be
over portions of south and south central WY.

&&

.RIW Watches/Warnings/Advisories...
Red Flag Warning until 8 PM MDT this evening for WYZ277-279-280-
289-300.

Fire Weather Watch from Tuesday afternoon through Tuesday
evening for WYZ140-275>283-285>289-300-414>416.

&&

SHORT TERM...PS
LONG TERM...Branham
AVIATION...Branham
FIRE WEATHER...PS
Hazardous weather outlook, Aug 8, 2:20 AM MST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
320 AM MDT MON AUG 8 2016

WYZ001>020-022>030-091200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
320 AM MDT MON AUG 8 2016

...RED FLAG WARNING FOR PORTIONS OF SOUTHWEST AND CENTRAL WYOMING
THIS AFTERNOON AND EARLY EVENING...

...FIRE WEATHER WATCH FOR MOST OF THE WESTERN TWO THIRDS OF
WYOMING TUESDAY AFTERNOON AND EARLY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY DRY...WARM AND BREEZY CONDITIONS ACROSS SOUTHWEST AND
CENTRAL WYOMING...RESULTING IN ELEVATED TO CRITICAL FIRE WEATHER
CONDITIONS. ISOLATED LATE DAY THUNDERSTORMS OVER PORTIONS OF
CENTRAL WYOMING...SOME STRONG WIND GUSTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY AND WEDNESDAY...VERY DRY...WARM AND BREEZY CONDITIONS
CONTINUE ACROSS MOST OF WYOMING...RESULTING IN ELEVATED TO
POSSIBLE CRITICAL FIRE WEATHER CONDITIONS. ISOLATED THUNDERSTORMS
NORTH ON WEDNESDAY.

THURSDAY...ISOLATED TO SCATTERED THUNDERSTORMS. SOME STRONG
THUNDERSTORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE URGED TO REPORT WIND GUSTS OVER 45 MPH. THANK YOU.

21

In the hours before

Local storm report, Aug 8, 11:50 AM MST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1250 PM MDT MON AUG 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1116 AM     HAIL             COLTER BAY VILLAGE      43.90N 110.64W
08/07/2016  E1.00 INCH       TETON              WY   PUBLIC

&&

PS
Special weather statement, Aug 8, 12:53 PM MST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
153 PM MDT MON AUG 8 2016

WYZ004>006-082030-
SOUTHEAST BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-NORTH BIG HORN
BASIN-
153 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WASHAKIE...NORTH
CENTRAL HOT SPRINGS AND SOUTHWESTERN BIG HORN COUNTIES UNTIL 230 PM
MDT...

AT 152 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF GOOSEBERRY CREEK...OR 23 MILES SOUTHEAST OF
MEETEETSE...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
WASHAKIE...NORTH CENTRAL HOT SPRINGS AND SOUTHWESTERN BIG HORN
COUNTIES...INCLUDING THE FOLLOWING LOCATIONS: BADLANDS OVERLOOK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4380 10851 4403 10862 4426 10819 4383 10795
TIME...MOT...LOC 1952Z 247DEG 28KT 4395 10848

13
Special weather statement, Aug 8, 12:59 PM MST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
159 PM MDT MON AUG 8 2016

WYZ020-082030-
NATRONA COUNTY LOWER ELEVATIONS-
159 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NATRONA COUNTY UNTIL
230 PM MDT...

AT 159 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER TEAPOT ROCK...OR 28 MILES NORTH OF CASPER...MOVING NORTHEAST AT
30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
NATRONA COUNTY.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 210 AND 219.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4313 10632 4329 10642 4347 10608 4315 10607
TIME...MOT...LOC 1959Z 247DEG 28KT 4324 10628

13
Special weather statement, Aug 8, 1:04 PM MST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
204 PM MDT MON AUG 8 2016

WYZ030-082045-
EAST SWEETWATER COUNTY-
204 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SWEETWATER COUNTY UNTIL
245 PM MDT...

AT 203 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WAMSUTTER...MOVING EAST AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CRESTON JUNCTION AROUND 215 PM MDT.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 175 AND 198.

LAT...LON 4177 10800 4200 10756 4189 10750 4166 10751
      4166 10793 4164 10793
TIME...MOT...LOC 2003Z 250DEG 27KT 4168 10784

13
Special weather statement, Aug 8, 2:05 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
305 PM MDT MON AUG 8 2016

WYZ006-082130-
SOUTHEAST BIG HORN BASIN-
305 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHAKIE COUNTY UNTIL 330
PM MDT...

AT 305 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WORLAND MUNICIPAL AIRPORT...OR 8 MILES SOUTHEAST OF WORLAND...MOVING
EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL WASHAKIE
COUNTY...INCLUDING THE FOLLOWING LOCATIONS: GREEN HILLS GOLF COURSE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4411 10743 4411 10741 4377 10737 4382 10793
      4400 10796 4413 10743
TIME...MOT...LOC 2105Z 263DEG 30KT 4393 10784

13
Special weather statement, Aug 8, 2:35 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
335 PM MDT MON AUG 8 2016

WYZ006-008-082200-
SOUTHEAST BIG HORN BASIN-BIGHORN MOUNTAINS WEST-
335 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHAKIE COUNTY
UNTIL 400 PM MDT...

AT 334 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHWEST OF TEN SLEEP...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
WASHAKIE COUNTY...INCLUDING THE FOLLOWING LOCATIONS: CANYON LODGE AND
WIGWAM FISH REARING STATION.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4380 10769 4398 10770 4410 10722 4377 10717
TIME...MOT...LOC 2134Z 267DEG 24KT 4390 10760

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Yellowstone National Park

When
August 8, 4:00 PM MST to August 31, 11:59 PM MST
Where
Yellowstone National Park forecast zone
Reported by
Park/Forest Service
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657067.